Thunderstorm Wind, Douglas
- When
- May 31, 11:45 AM CST
- Where
- Douglas County, 0.88 mi SE of Mt Zion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.010, -92.660
Three large trees were reported down.
An isolated severe storm produced a localized damaging downburst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated severe storm produced a localized damaging downburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 10:57 AM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1157 AM CDT Wed May 31 2023 Key Messages: 1. Above normal temperatures will continue to occur across the area this week into early next week. 2. Scattered afternoon and evening showers and thunderstorms will occur on a daily basis into early next week. No all-day complete washouts are expected. .SHORT TERM...(Today and tonight) Issued at 242 AM CDT Wed May 31 2023 Much of the early morning hours have yielded calm, quiet conditions across the Missouri Ozarks, with temperatures in the 60s. Showers and thunderstorms can be seen on radar over southeast Kansas, nudging into northern Bourbon county, which have been slow-moving over the past couple hours. This convection is expected to continue to move into far southeast KS and western MO over the next few hours, however it should continue to weaken as it moves east. Rain rates have been around 1-2 inches per hour with these storms, however with the slow-moving nature, some higher rain rates could be possible, leading to the potential for localized flooding if they can maintain their strength as they move into our area. This threat should diminish by sunrise. Isolated to scattered convection will again be possible throughout the day today, however not all locations will be affected. Not expecting any severe weather or widespread flooding. Can expect afternoon highs in the mid to upper 80s, with overnight lows in the low to mid 60s. .LONG TERM...(Thursday through Tuesday) Issued at 242 AM CDT Wed May 31 2023 Above normal temperatures will continue through the remainder of the forecast period, with daily highs in the mid to upper 80s, reaching the low 90s over the weekend, mainly over the eastern Ozarks and into central Missouri. The active weather pattern will continue through much of the forecast period as well, with chances of scattered showers and storms during the afternoon and evening on a daily basis. As of now, Friday and Saturday look to bring the better chances (50-60% pops). No severe weather or widespread flooding is expected, however cannot rule out a strong storm or two, as well as locally heavy rainfall. Ensembles show the potential for a pattern change next week as an upper level trough moves through the area. There still exists differences in timing, so stay updated on future forecasts as we get closer to this timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM CDT Wed May 31 2023 Scattered storms are once again starting to develop across parts of the region early this afternoon. This activity will continue to develop into the evening hours before dissipating late this evening. Brief heavy rainfall and brief lower in flight category will be possible with any storm. The storms will not be widespread and not all locations will be affected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Melto LONG TERM...Melto AVIATION...Wise
Hazardous Weather Outlook National Weather Service Springfield MO 343 AM CDT Wed May 31 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 343 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated lightning risk. DISCUSSION... Some slow-moving showers and thunderstorms in Kansas are beginning to nudge into far southeast KS and western MO. This convection is expected to continue to move into the area over the next few hours, however it should continue to weaken as it moves east. Additional isolated to scattered showers and storms will be possible later this afternoon and evening. No severe weather is expected, and not all locations will be effected by this activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and storms will occur mainly in the afternoon and evening hours on a daily basis through this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Melto
The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Three large trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092160.